Format

Send to

Choose Destination
See comment in PubMed Commons below
J Neurooncol. 2004 Feb;66(3):345-50.

Toxic epidermal necrolysis in patients receiving anticonvulsants and cranial irradiation: a risk to consider.

Author information

1
Servicio de Oncología Médica, Hospital Universitario Son Dureta, Palma de Mallorca, Islas Baleares, Spain. dagubuj@gobiernodecanarias.org

Abstract

Toxic epidermal necrolysis (TEN) is an infrequent disease but with a high mortality rate. It is a mucocutaneous reaction resulting from hypersensitivity to a variety of agents including most anticonvulsants. Many patients with primary or metastatic intracranial tumours receive anticonvulsants for seizure prophylaxis despite their efficacy not having been clearly demonstrated. Moreover, several cases have been reported in the literature in which serious adverse drug reactions such as TEN and Stevens-Johnson syndrome (SJS) have occurred following anticonvulsants exposure. In some of these cases the effect of radiation therapy and the tapering of steroid dose on the pathogenesis of these reactions have been highlighted. We report, here, a case of TEN that appeared in a patient receiving phenytoin, and shortly after the end of cranial and thoracic irradiation therapy for brain metastases of non-small cell lung cancer. Clinical considerations about diagnosis of SJS and TEN are presented. The use of prophylactic anticonvulsants is also discussed as well as a review of the literature.

PMID:
15015667
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center